Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Tucson, AZ

August 12, 2014Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2014, 3:25 PM MST for Pinal County, Arizona. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 3:25 PM MST (22:25 UTC)
Expired
Aug 12, 2014, 5:15 PM MST
In force
110 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 95 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:00 PM MSTFLASH FLOOD7 Wsw Dudleyville, AZOVER 2 INCHES OF RAIN...FLASH FLOODING WASHED OUT FENCES ON THE SPOTTERS PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WGUS55 KTWC 122225
FFWTWC
AZC021-130015-
/O.NEW.KTWC.FF.W.0035.140812T2225Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
  IN EAST CENTRAL PINAL COUNTY. THE CLUSTER OF THUNDERSTORMS 
  EXTENDED FROM MAMMOTH...NORTH TO DUDLEYVILLE. THE THUNDERSTORMS
  WERE MOVING NORTH AT 5 MPH. RADAR RAINFALL ESTIMATES WERE BETWEEN
  ONE AND TWO INCHES OF RAINFALL WITH THESE THUNDERSTORMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARAVAIPA
  CREEK PRESERVE AND DUDLEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
      3304 11070 3299 11053 3260 11055 3260 11075

$$

ZELL
2 follow-up statements
689 
WGUS75 KTWC 122343
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST TUE AUG 12 2014

AZC021-130015-
/O.CON.KTWC.FF.W.0035.000000T0000Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
443 PM MST TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PINAL COUNTY...

AT 427 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
MONITOR THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. THE 
THUNDERSTORMS WERE NEAR DUDLEYVILLE MOVING NORTH AT 5 MPH. RADAR 
RAINFALL ESTIMATED OVER TWO INCHES OF RAINFALL SINCE 3 PM NEAR 
ARAVAIPA CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DUDLEYVILLE....ARAVAIPA CREEK AND STATE HIGHWAY 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
      3304 11070 3299 11053 3260 11055 3260 11075

$$

JJB
674 
WGUS75 KTWC 130017
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST TUE AUG 12 2014

AZC021-130025-
/O.EXP.KTWC.FF.W.0035.000000T0000Z-140813T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PINAL AZ-
517 PM MST TUE AUG 12 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PINAL
COUNTY...

AT 515 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVY RAINFALL IN EAST CENTRAL PINAL HAD COME TO AN END...WITH ONLY 
LIGHT TO MODERATE RAINFALL EXPECTED TO CONTINUE FOR THE NEXT HOUR. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

SOME WASHES MAY STILL EXPERIENCE FLOWING WATER WITH SOME LOCALIZED 
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD CONTINUE TO USE 
CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS.

LAT...LON 3281 11094 3296 11098 3305 11089 3297 11076
      3304 11070 3299 11053 3260 11055 3260 11075

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MST, 1 hour earlier.

Area forecast discussion, Aug 12, 2:25 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST TUE AUG 12 2014

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE NUMEROUS THUNDERSTORMS THIS EVENING. SOME
STORMS WILL PRODUCE HEAVY RAIN AND STRONG WINDS. RAINFALL WILL
DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT. EXPECT SCATTERED
THUNDERSTORMS WEDNESDAY THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN
ACTIVITY FRIDAY AND SATURDAY.

&&

.DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF
SE AZ AT THIS TIME. THE EXCEPTIONS WERE ACROSS WRN PIMA COUNTY AND
THE WHITE MOUNTAINS WHERE ONLY ISOLATED SHOWERS WERE OCCURRING.
ABUNDANT MOISTURE CONTINUED ACROSS THE AREA WITH 1836Z BLENDED TOTAL
PRECIP WATER VALUES RANGING FROM 1.25 INCHES ACROSS THE WHITE
MOUNTAINS TO ABOUT 2.00 INCHES ACROSS WRN PIMA COUNTY. UPPER LEVEL
CYCLONIC CIRCULATION SYSTEM WAS CENTERED JUST SOUTHWEST OF NOGALES.
THIS SYSTEM WILL MOVE NWWD INTO SOUTH CENTRAL AZ BY AROUND MIDNIGHT.

THUS...THE BULK OF THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS
EVENING. THE OFFICIAL FORECAST DEPICTS NUMEROUS SHOWERS/TSTMS ACROSS
MUCH OF THE AREA THIS EVENING FOLLOWED BY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LATE TONIGHT INTO EARLY WED MORNING. THE MAIN
IMPACT WILL BE HEAVY RAIN WITH AN ENHANCED POTENTIAL FOR FLASH
FLOODING TO OCCUR. A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE
ENTIRE AREA UNTIL 1 AM MST WED. THE STRONGER THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS BRIEFLY TO SEVERE
THRESHOLDS. MARKEDLY LIGHTER RAINFALL AMOUNTS WILL OCCUR LATE
TONIGHT AND EARLY WED MORNING.

SUBSIDENCE SHOULD OCCUR ACROSS SE AZ WED AFTERNOON AS THE WEAK UPPER
LOW/VORT MAX MOVES INTO NRN ARIZONA. THERE SHOULD BE ENOUGH MOISTURE
TO MERIT SCATTERED SHOWERS/TSTMS WED AFTERNOON/EVENING FROM TUCSON
EWD. ISOLATED SHOWERS/TSTMS WILL OCCUR ACROSS WRN SECTIONS. THE
COVERAGE OF SHOWERS/TSTMS WILL GRADUALLY TREND DOWNWARD THUR-SAT AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER ARIZONA. THEREAFTER...SOME
INCREASE IN MOISTURE WILL OCCUR SUN-MON IN RESPONSE TO DEEPER SELY
FLOW RETURNING TO THE AREA. THE 12/12Z ECMWF ALSO DEPICTS A WEAK
UPPER LOW/INVERTED TROUGH THAT WOULD ENHANCE CONVECTIVE ACTIVITY TO
BE OVER SE AZ SUN AFTERNOON. HAVE TRENDED POPS DOWNWARD AGAIN NEXT
TUE IN RESPONSE TO THE ECMWF SOLUTION THAT DEPICTED WLY MID-LEVEL
FLOW TO BE ACROSS THE AREA.

A VERY GRADUAL WARMING TREND WILL OCCUR WED-SUN FOLLOWED BY NO
SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-TUE.

&&

.AVIATION...VALID THRU 14/00Z.
EXPECT SCATTERED TO NUMEROUS TSRA/SHRA INTO THIS EVENING. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO WEDNESDAY MORNING. SCATTERED -TSRA/-SHRA WILL
OCCUR MAINLY FROM KTUS VICINITY EWD/SWD WEDNESDAY AFTERNOON.
OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE
WIND WILL GENERALLY BE LESS THAN 10 KTS INTO WEDNESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE NUMEROUS THUNDERSTORMS THIS EVENING. EXPECT
HEAVY RAINFALL AND BRIEF STRONG GUSTY WINDS WITH THE STRONGER
THUNDERSTORMS. RAINFALL WILL DECREASE IN COVERAGE AND INTENSITY LATE
TONIGHT AS THE UPPER LEVEL SYSTEM MOVES NORTH OF THE AREA.
THEREAFTER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN PREVAIL WEDNESDAY INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    FLASH FLOOD WATCH UNTIL 1 AM MST WEDNESDAY FOR AZZ501>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYS

In the hours before

Special weather statement, Aug 12, 1:23 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST TUE AUG 12 2014

AZZ502>504-122100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
123 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM
MST...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF
GREEN VALLEY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES
FOR MOTORISTS.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND
SAGUARO NATIONAL PARK WEST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135
TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128

KD
Local storm report, Aug 12, 1:53 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     1 W RYAN FIELD          32.14N 111.18W
08/12/2014  M59 MPH          PIMA               AZ   AWOS

&&

EVENT NUMBER TWC1400081

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:36 PM MSTSpecial Weather StatementTWC24 min
Aug 12, 2:18 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz19 hr
Aug 12, 7:42 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 1:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 12, 1:23 PM MSTSpecial Weather StatementTWCPima37 min
Aug 12, 1:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 12, 1:46 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 12, 2:13 PM MSTFlash Flood WarningTWCPima2 hr
Aug 12, 2:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 12, 2:45 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Aug 12, 3:44 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.